Nebraska, 2023

Drought in Nebraska, January 1 to 31, 2023

January 1 to 31, 2023 · NWS GID · 21 events in 21 counties and zones

S. Drought Monitor (USDM), with portions of 11 counties assigned worse-off Extreme Drought (D3).

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least part of January 2023, portions of 21 of the 24 South Central Nebraska counties continued to be assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with portions of 11 counties assigned worse-off Extreme Drought (D3). This marked the 12th consecutive month that D2 plagued parts of the local area and the sixth straight month with at least limited coverage of D3. Despite the lingering, longer-term drought situation remaining firmly intact, January offered some encouraging precipitation trends as widespread above to well-above normal totals prompted a reduction in the coverage of D3 (see below for more Jan. precipitation details). Focusing on county-level USDM drought category specifics during January, the month opened with at least portions of the 21 counties containing D2, with D2 blanketing the vast majority of real estate along/north of the Highway 6 corridor. In fact, only three of the southeastern-most local counties (Webster/Nuckolls/Thayer) began the month entirely void of D2...holding onto a varied mix of Moderate Drought (D1) and Abnormally Dry (D0). On the worst-off side of things, fairly sizable portions of the following counties along/north of Interstate 80 opened the month with D3: Valley, Greeley, Sherman, Howard, Nance (the entire county), Merrick, Polk, Dawson and Hall. To the south of I-80, D3 also nicked small sections of northwestern Gosper and southwestern Furnas counties. Over the course of January, most of the area underwent no categorical change whatsoever, with at least D2 retaining its grip on at least 70 percent of the area. However, a fairly significant precipitation event early in the month (on the 2nd-3rd) resulted in a decent reduction in the coverage of worst-off D3, shrinking from including nearly one-fourth of South Central Nebraska to only about one-eighth of it. More specifically, D3 was completely removed from portions of Dawson, Valley and Sherman counties, and partially removed from Greeley, Howard and Merrick counties.

Turning to January 2023 precipitation details, although actual precipitation amounts were not nearly enough to put a significant dent in drought categories (due to the winter months being the overall-driest months of the year on average), January nonetheless featured the most widespread coverage of above normal monthly precipitation within South Central Nebraska in nearly two years...since March 2021. In fact, not only did the ENTIRE area measure above normal precipitation, but nearly 70 percent of it scored at least twice-normal and roughly 20% at least three times normal. More specifically, the majority of the 24-county domain received 1-2 inches of precipitation, or 160-330% of normal. The overall-highest totals favored the western half of the area (counties mainly west of Highway 281), while the overall-lowest amounts concentrated in far eastern local counties (along Highway 81). Many long-standing official NWS stations notched a Top-10 wettest January, including the wettest on record near Arcadia and the second-wettest on record at Kearney, Ord, Ravenna and Loup City. Elsewhere in the Tri Cities, Grand Island recorded its 6th-wettest January and Hastings tied for 9th-wettest. Per over 100 NWS and NeRAIN/CoCoRaHS observers, some of the very highest January tallies featured: 3.03 nine miles northwest of Ord, 2.81 six miles southwest of Lexington, 2.32 near Arcadia and 2.17 eight miles north-northeast of Scotia. On the drier (but still above normal) side of the ledger, some of the lower totals from eastern counties included: 0.82 near Shickley, 0.84 near Shelby, 0.86 near Tobias (extreme eastern Fillmore County) and 0.88 in Hebron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 31, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1137 PM CST Sat Dec 31 2022

...Aviation Update...

.DISCUSSION...(This evening through Saturday)
Issued at 355 PM CST Sat Dec 31 2022

Key Messages:

* Potential for significant winter storm late Sunday night through
  Tuesday for at least portions of the forecast area remains the
  primary concern.

* Combination of ice and snow will likely lead to hazardous travel
  conditions across the region, especially along/N of I-80.

* Significant uncertainty remains regarding the exact storm track.
  Small changes in storm track north or south will have immense
  impacts on specific precipitation types and amounts. Thus,
  magnitude of storm impacts remains unclear

* Below normal temperatures likely through Thursday before above
  normal temperatures return Friday into next weekend.

Forecast Details:
Will focus first and foremost on the potential for upcoming winter
storm. In general, there's been no significant change from the
previous forecast cycle: 1) in that the highest probabilities for
combination of significant snow and/or ice will be across NW third
of CWA and 2) considerable uncertainty remains for middle third of
CWA owing to continued model differences in storm track, and thus
low level temperatures and p-types. As a result, didn't make any
changes to the ongoing Winter Storm Watch. The GFS/GEFS continue
to be faster, further N, and drier compared to the EC, which
remains further S and wetter. As previous forecaster mentioned,
both subjective and objective analysis points toward having more
confidence in the EC, as it has had better skill scores, local
verification, and better run-to-run continuity.

Incr WAA should result in development of at least a lgt wintry mix
for portions of the area late Sun night into Mon AM, most likely
far W/SW zones. Expansion of pcpn should occur fairly quickly to
the E/NE during the day on Monday as low pressure deepens over E
CO and WAA/PVA/upper divergence all incr. Exact sfc temps will be
critical in determining whether or not this falls as rain/drizzle
or freezing rain/drizzle. General consensus is that the freezing
line will run SW to NE somewhere over the CWA, with mid to upper
30s S/SE, and upper 20s far N/W, leaving the Tri-Cities somewhere
near the transition line of rain and freezing rain. Gut feeling is
that even if Tri-Cities are 31-32F, impacts would probably be on
the low side given timing of heading into daylight and mild temps
previous two days, with ice accretion most favored on elevated
sfcs as opposed to roads/sidewalks. Ice accretion becomes much
more efficient at temps near or less than 30F, so think greatest
impacts to both trees/power lines and roads would be for areas
along/NW of a line from LXN to BVN. Again, this is assuming a
solution closer to wetter EC/EPS, which seems reasonable given
PWATs +2 to +4 std dev. This system is originating out of a
Pacific atmospheric river, so mid and upper level moisture will
not be in short supply.

The ice appears to be the first concern and limited to primarily
late Sun night through the day on Mon or Mon eve. For Mon night,
concern will begin to transition to snow as the sfc low tracks
roughly along I-35 corridor from Wichita to Des Moines. Incr CAA
on the backside of the low should result in a transition to snow
during the overnight. Models agree on this general scenario and
timing, but that's about it. The GFS/GEFS, with it's further N low
track and less negative tilt in mid/upper levels, surges the dry
slot NE through almost entire CWA, with little to no wrap around
moisture/snow S of Hwy 20. This would leave little to no pcpn past
12Z Tue and only give parts of the CWA a dusting, at best. On the
other end of the spectrum is the further S, more negatively
tilted, and wetter EC/EPS. In fact, the deterministic EC is still
generating about 6", or more, in our far N, with 1-3" as far S as
the Platte River. These are somewhat unusually significant
differences for a portion of the system that is only 60-72 hrs
away. Worth noting that the Canadian guidance appears to be
somewhat in the middle, if not leaning a bit more towards the GFS.
As noted above, EC has performed much better locally over the past
few weeks, and both the deterministic and ensemble data as shown
pretty good run-to-run continuity. In my experience, when the
EC/EPS is so consistent, it usually wins out.

As for impacts, this is really tough to pin down given
uncertainties in model track and most predominant ptype for a
given area. Will we probably reach warning criteria for either ice
OR snow in any given location, probably not, but we could get
close to a quarter inch of ice in our N/NE per the 12Z EC. 6"
seems like worst-case scenario for snow, mainly in the ODX area,
with 1-5" more probable for the rest of the CWA down to I-80/Hwy
6. However, the COMBINATION of several inches of snow on top of
non-insignificant ice could certainly make for a hazardous travel
situation N of I-80 from Monday all the way through Tue as temps
fall into the 20s and Nrly winds gust 25-35 MPH. If the 0.25" of
ice comes to fruition and it remains on elevated sfcs into Tue,
then could also be dealing with tree and power line damage given
aforementioned wind gusts. Also, one will not have to go far
NW/N/NE of the CWA to run into substantially higher snow amounts
of 6-10", or more. While a significant shift southward appears
unlikely, a fairly tight gradient in snow/ice will be present on
the S/SE side of this system, so any minor changes in storm track
will have immense influence on exact snow/ice amnts and impacts.
For example, may very well have a difference of a foot, or more,
in snow amounts between GRI and ONL. Will have to see how models
trend over the next 12-24 hrs to determine headlines (hopefully we
see some convergence soon!), but some sort of combination of
Winter Storm Warning and Winter Weather Advisory seems probable.

Even the slower EC ends pcpn by Tue eve, and expect a fairly
dry/quiet forecast thereafter for at least a few days. Temps will
remain below normal through Wed, esp. if snow/ice accums become a
reality, with highs only mid-upper 20s central/N, and low to mid
30s S. Should see a return to 40s and 50s in about 6-7 days.

Finally, for tonight...added some patchy fog to the forecast.
Even though we'll likely have at least SOME cld cover around for
most of the night, combination of recent snow melt and lgt and
vrbl winds could allow for some patchy fog development. Not hit on
very hard by latest model guidance, but neither was it a couple
nights ago when we had patchy fog. Fog may also become an issue
over the far S by Mon AM in increasingly moist/upslope flow
regime, but kept this mention to patchy as well since greatest
focus is currently closer to I-70 corridor.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1134 PM CST Sat Dec 31 2022

GRI currently reporting 1/4sm fog, but this appears to be very
isolated based on area observations and webcams. Additionally,
satellite shows additional high clouds moving in currently, so
visibility would probably improve during the early morning hours
of Sunday.

Light and variable winds turn to the east-northeast for Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Watch from late Sunday night through Tuesday
     morning for NEZ039>041-046-047-060-061.

KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Mangels
Hazardous weather outlook, Dec 31, 2:39 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
239 PM CST Sat Dec 31 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
239 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A mix of rain, snow, and ice is expected across the area late
Sunday through Monday. Best chances for accumulating ice will be
Sunday night through the day on Monday. Best chances for
accumulating snow will be Monday night through Tuesday morning.
However, considerable uncertainty still exists regarding the
exact storm track, which will have immense impacts on specific
snow and ice amounts. A Winter Storm Watch is in effect for areas
near and northwest of a line from Lexington to Fullerton. These
areas have the greatest potential to be impacted by significant
ice and snow accumulation, but it is possible that at least minor
impacts from ice and snow are felt farther southeast as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Valley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Gosper

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Furnas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070317, 1070318, 1070319, 1070320, 1070321, 1070322, 1070323, 1070324, 1070325, 1070326, 1070327, 1070328, 1070329, 1070330, 1070331, 1070332, 1070333, 1070334, 1070335, 1070336, 1070337.